2 deputies exposed to fentanyl they confiscated in hotel room with counterfeit money

By Daniela Sternitzky-Di Napoli - Digital News Editor, Cathy Hernandez - Reporter

HOUSTON - Two deputies are recovering after being exposed to fentanyl at a hotel in north Harris County. 

According to authorities, the Harris County Sheriff’s Office got a call around 9 p.m. Wednesday that the cleaning crew for an Extended Stay America on the North Sam Houston Parkway East near Northgreen Boulevard had discovered an illegal operation in one of the rooms. 

Deputies said they entered the room and found all types of illegal narcotics along with counterfeit money and printers and devices to make more money.

READ: 5 things to know about fentanyl

The deputies collected the evidence and brought it out to their patrol vehicle.

"Once they were securing it in their patrol vehicle, both deputies became lightheaded and became overheated," said Lt. Chris Ecke, with the Harris County Sheriff's Office. "They immediately administered the Narcan nasal spray to themselves."

After administering the Narcan, authorities said the deputies called EMS and were transported to a hospital.

Major Jesse Razo, with the Harris County Sheriff’s Office, addressed the incident during a news conference Thursday.

“Our deputies are trained on the signs and symptoms of fentanyl exposure," Razo said. "They’re also trained on how to deploy Narcan when they see those signs and symptoms to themselves or to the public."

A Hazmat team was contacted to check the air quality of the room and the patrol vehicle, and authorities said they found traces of fentanyl in both.

Three people who were trying to hide in another room were taken into custody and will need to be check and possibly decontaminated before being put into a patrol vehicle, deputies said.

Hazmat crews checked and released the cleaning crew and hotel staff who entered the room. The hotel did not have to be evacuated, authorities said.

Fentanyl is the synthetic opioid. Medically, it’s used to treat cancer patients, but in the streets, it’s added to heroin.

“It could be up to 50 even up to 100 times than fentanyl, heroin or any other kind of drug,” said emergency medicine Doctor Shabana Walia, with UT Health.

Walia has treated patients on the verge of an overdose because of the drug.

“They’re breathing very slowly," said Walia. "Their heart rate is starting to slow down. They really, really look like they’re just about to die and in that case, you can use the like saving drug Narcan."

A guest staying at the hotel said the whole situation is alarming.

"It's scary," said Ella Kilchrist. "It really is because people don't realize the danger of it and there are children around, so just like the officers were affected, can you imagine if a child had gotten a hold of it."

The hospitalized deputies were released at 2 a.m. Thursday and are expected to be OK.

Copyright 2019 by KPRC Click2Houston - All rights reserved.